MDJunction - People Helping People
 
Ask a Question
04/14/2008 07:12 PM

Looking For Support

nanciann
nanciannPosts: 5
New Member

My name is Nanci. I have an 18 year old son that was diagnosed hypomanic about 1 year ago. At that time they weren't labeling him bipolar because he hadn't exhibited enough episodes. He's monitored by a wonderful nurse practioner for his meds (currently Abilify) and sees a psychologist about once a week. Things have recently changed. They had warned me that if he entered another episode that the initial does of Abilify may not be enough to prevent it.

Well, here we are and he's in a manic state. He is smoking marijuana, hardly sleeping, staying up for nights at a time creating his music, and the mood swings are more severe. He has begun swearing at me and yelling more frequently. I don't know where to begin, but I knew I needed to talk to other parents that are experiencing the same things. I feel that others (boyfriend, school, family) don't understand. I'm hoping people here will and offer some encouragement through this illness.

He's is a very talented kid with alot of good things to offer. I'm very afraid, frustrated, and feel overwhelmed. Looking forward to meeting some new people.

Nanci

Reply

04/14/2008 08:27 PM
mickey96
mickey96  
Posts: 9
Member

I wanted to let you know abilify cause rages1!!

my son 10 yrs old was on it and just got kicked out of school. And if he gets to be too much you can sign him into rehab u go in front of a judge and you are found to be his gardien i did that for my sister mickey96


04/14/2008 11:15 PM
plugginalong
plugginalong  
Posts: 195
Member

hi there Nanciann,

Mickey brings up a good point. meds can cause side-effects, they can even aggravate or bring out the worst in Bipolar folks. this is worth looking into. Check the list of side effects.

But, of course, if he is indeed BP, he will need some kind of mood stabilizer. If he's smoking dope, this will only make things more complicated. I also would wonder if he is even taking his meds.

I don't have alot of experience dealing with teenage BP types but, that can be a difficult age for any parents regardless, it's not so fun for them either. One thing i know is if you can try not to argue or nag him right now.

There is a rock-musician that i recently learned was diagnosed with BP and has been very open about it, Matthew Good, see mathhewgood.org for his website. His music is pretty cool, but maybe not your kids style...who knows.

Goodluck.


04/15/2008 05:13 AM
nanciann
nanciannPosts: 5
New Member

Thank you for your input. He's only on a small dose of Abilify (2mg) because they weren't sure he even had it yet. He has not been the best at taking it either, skipping weekends but takes it during the week. I do believe he's taking it when he says he is. He went through the whole "I'm not taking my meds phase" with his ADHD medication. He doesn't seem to mind the Abilify. Recently he went back to his psychologist and I told the truth about the change in him over the past month. Doctor said he is manic and he doesn't think the Abilify is even touching the bipolar. He goes back to his nurse practitioner this week.

My feeling is that the dose is very small and combined with him not taking every day, is not working as it should.

Also, he's been on the Abilify for over a year so I'm not sure it's the meds causing the mood changes. It's so hard to tell because of the pot use, teenage years, rebellious, and bipolar. He's never sworn at me before so this is definately new.

I need to learn also because I do constantly nag about him getting a job, schoolwork, etc. --- I also tend to argue back which I know does not work. I just feel like I have no support at all from family/friends.

Thanks again.

Nanci


04/15/2008 05:54 AM
WARHORSE
WARHORSE  
Posts: 5057
VIP Member

Hi, Nanci. Glad you found us... According to the website(s), Abilify is an antipsychotic, which would not cause rages but actually help to control his mania. Is he taking anything else? He also needs a mood stabilizer and possibly antidepressants if he swings into depression. The Abilify dosage may need to be raised, or it may have stopped working entirely. He needs to be re-evaluated by a pdoc.

04/15/2008 07:03 AM
nanciann
nanciannPosts: 5
New Member

Thank you warhorse.

He is also on Vyvanse (70 mg) for his ADHD. He went through a period of refusing to take ADHD meds because of the side effects, but this one seems to be working okay for him. He was in danger of not graduating, but has now pulled his english grade to a B- and is almost complete with an after school english program since he failed last semester.

He told his counselor that he became used to ADHD meds causing side effects so he began to stop taking them on weekends and holidays which is fine with me. He told him also that even though Abilify doesn't cause him any problems, he associated it with bad med experience. He has now agreed to take meds as agreed for 3 week period to see if any improvement.

We go to see his nurse practioner next week, she specializes in psych meds and re-evaluates him frequently.

Thanks again,

Nanci


04/15/2008 05:01 PM
mickey96
mickey96  
Posts: 9
Member

My son was on abilify as well but 300mg The dr

took my son off because he was getting violent

maybe to much??? Well now he is good for now but

we put him in hospital home bound for school to come to the house instead of school more one on one Is that a option?

He was dx at 5yrs old with adhd bypolar, over explsive behavior!!

im sorry if you took what i said wrong!!!!Sad

mickey96

Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved